There are many risks involved with AEDs and their potential side effects should be considered during all stages of a child’s maturation. Birth, pregnancy, breast feeding and older children being treated for epilepsy are all times of possibly coming across dangerous side effects from these drugs. Epilepsy alone does not show to have harmful effects on a developing fetus, but when combined with one or more types of medication, the risk for major congenital malformations in the offspring is greatly increased.
Author G. Pons, from the Department of Pharmacology at Pediatric Hospital in Paris, wrote an article titled “Side effects of antiepileptic Drugs in Children”, where he writes “Monotherapy might be associated with a less pronounced risk for facial defects than is polytherapy. Some studies suggest that the actual drug used is significant for the teratogenic effect: a significant association was seen between maternal use of valproic acid and spina bifida; facial clefts were associated with both phenytoin and phenobarbitone use and also with polytherapy. These side effects do not however justify discouraging a woman on antiepileptic medications from having a child, nor do they perhaps justify changing a satisfactory drug regimen during pregnancy when the epilepsy is well controlled. (emphasis added)
AEDs have shown to inhibit the absorption of folic acid in the body, a naturally occurring substance found in foods such as spinach and sunflower seeds. Some studies suggest that the decreased absorption of folic acid may be connected to certain birth defects associated with antiepileptic drugs, so many doctors treating epilepsy in women of childbearing age begin a folic acid regiment before or during their pregnancy.
Pons further explains: “The use of combinations of anticonvulsants should be avoided as well as anticonvulsants considered as not being safe (valproic acid, diones). However the danger of precipitating severe seizures or status epilepticus by overcautious treatment should be avoided because it poses a greater hazard to the fetus as compared to the low risk of teratogenicity due to anticonvulsants. Infants born to mothers taking either phenytoin or barbiturate derivatives or both may show clinical signs of bleeding and diminished level of coagulation factors, usually during the first 24 hours.”
One commonly used AED containing sodium valproate is Depacon, and today, many Depacon lawsuits are being filed. Studies such as this can be used as evidence in a Depacon lawsuit to help demonstrate to a court that the Abbott Laboratories, the manufacturer of Depacon should very well have known the risks associated with its product, and since it knew and failed to act by neglecting to adequately update warning labels, should be held accountable.
If you or a loved one used Depacon during pregnancy and your child was born with a birth defect, you may be entitled to significant financial compensation. For more information, contact our team of AED birth defect lawyers at the information provided below.